Can You Overdose on OxyContin? Opiate Overdose Symptoms
According to the CDC, the United States is in the middle of an opioid overdose epidemic. In 2015, opioids, including prescription drugs and heroin, killed more than 33,000 people. That was more than any year in history and the CDC reports that almost half of those deaths were related to prescriptions like OxyContin.
To understand the scope of the epidemic, consider the following:
- More than six out of ten overdose deaths in the United States involve an opioid
- Between the years 2000 and 2015 more than 500,000 people died from drug overdoses
- Every day in the United States, 91 people die from an opioid overdose
- Since 1999, the number of prescription opioids sold in the United States has almost quadrupled
- Death from prescription drugs including oxycodone have quadrupled since 1999
It’s important to have an understanding of the problem of opioid overdose deaths in the United States before looking specifically at the potential to overdose on OxyContin.
In 2014, there were nearly two million Americans who were reportedly dependent on or abusing prescription opioids, and there are believed to be as many as 1 in 4 people who use prescription opioids long-term without cancer pain and ultimately struggle with addiction. Each day in the United States there are more than 1,000 people who go to emergency rooms because of misuse of prescription opioids, and the three drugs most involved in opioid overdose deaths are methadone, oxycodone (OxyContin) and hydrocodone (Vicodin).
OxyContin is an extended-release version of oxycodone that binds to opioid receptors when a person takes it. Unlike many other opioids, OxyContin is controlled-release, so it’s intended to be used to treat chronic pain in an around-the-clock way. The medicine has a slower effect than immediate-release opioids. Unfortunately, people frequently abuse this drug. It’s often crushed up and dissolved to be injected or snorted. This method delivers all of the effects of the OxyContin at one time and creates a euphoric high very quickly.
The abuse of OxyContin and the dangers associated with misusing it are among the reasons why so many people overdose and ultimately die.
Some of the risk factors to abuse opioids according to the CDC are having multiple prescriptions, having a history of mental health disorders or substance use disorders, living in a rural area, and having a low income.
Of course, while there might be some risk factors, no one is immune to the potential for opioid addiction, and the epidemic has reached across geographic, cultural, racial and socio-economic boundaries.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700
These controls and checks aren’t in place if you abuse OxyContin by taking it without a prescription or taking it in a way other than directed by your doctor.
Another reason people frequently overdose on OxyContin is that they mix it with other substances, often to amplify the effects.
Risk factors for an overdose on OxyContin include taking large quantities of OxyContin at one time or experiencing a setback after a withdrawal. When you relapse, your tolerance is often reduced, but if someone doesn’t take this into account when taking the drug, they can take such a high dose that they overdose.
Another risk factor for overdosing on OxyContin is building a tolerance. With opioids, the brain and body quickly become used to the effects of the drug, so you don’t get the same effect, sometimes even after only taking it a few times. When this happens, people often take larger doses in an attempt to get high, which may cause an overdose.
When you abuse OxyContin in any of these ways, it can slow down the central nervous system so much that you could slip into a coma, or stop breathing.
Some of the signs someone is overdosing on OxyContin include:
- Pinpoint pupils
- Extreme drowsiness or sedation
- Limp muscles
- Nausea and uncontrollable vomiting
- Skin that feels cold and clammy
- Low blood pressure
- Weak pulse
- Slow, shallow breathing
- Fingernails or lips that look blue
There are some treatment options for people who have overdosed on OxyContin, but overdoses can be fatal. Even when someone doesn’t die from an overdose on OxyContin, recovery is usually difficult.
Following an overdose on OxyContin, people may have long-term complications that can include muscle damage, permanent brain damage or pneumonia.
The best way to avoid an overdosing on OxyContin is only to take it exactly as prescribed by your doctor. If you have an addiction to OxyContin you should seek professional addiction treatment. At The Recovery Village, personalized treatment programs are used to address addiction and any co-occurring disorders. One call could save your life, call today.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.